Melanoma treatment and adverse events
I have been looking at many online articles (medical/research) about melanoma treatments prior to my first (!) appointment with an oncologist tomorrow.
I am already well aware of the primary targeted and immuno-therapy treatments, and have read several books about the treatment of melanoma and cancer in general.
But actually reading the abstracts of some of these papers shows a much darker side to the question of efficacy and side-effects.Below are two.
They are destroying your immune system. Check out drugs.com for side-effects for Keytruda, Yervoy, Opdivo, and *all* of them. Look not just at the first list of serious, common side-effects, but look at the section called "For Healthcare Professionals". This shows how many serious side-effects require management with other drugs, which have their own side-effects.
Am I wrong in thinking that doing this to patients is crazy? Are people so desperate to live at *any* cost that they allow this to be done to them?
Is there anyone else here who has felt this way?
Immune checkpoint inhibitors have emerged as a mainstay of melanoma therapy and are playing an increasingly important role in the treatment of other tumor types. The clinical benefit afforded by these treatments can be accompanied by a unique spectrum of adverse events, called immune-related adverse events (irAEs), which reflect the drug's immune-based mechanism of action. IrAEs typically originate in the skin, gastrointestinal tract, liver, and endocrine system, although other organ systems may also be affected. This article provides an overview of irAEs associated with anti-programmed death-1 (anti-PD-1) antibodies (nivolumab and pembrolizumab) as monotherapy or in combination with anti-cytotoxic T-lymphocyte antigen-4 inhibition (ipilimumab), followed by a discussion of irAEs of special clinical interest based on the potential for morbidity, frequent steroid use, and inpatient admission. We review clinical trial data and provide recommendations on how to manage irAEs associated with anti-PD-1 agents based on clinical experience and established management guidelines. We further illustrate the practical considerations of managing irAEs by presenting three cases of immune-related toxicity in melanoma patients treated with nivolumab or pembrolizumab. A better understanding of the identification and management of irAEs will help inform health care providers about the risks associated with anti-PD-1 treatment, to ensure the safe and appropriate use of these important new treatments.
Background: Treatment with immune checkpoint inhibitors (ICIs) has been linked to granulomatous and sarcoid-like lesions (GSLs) affecting different organs. This study sought to evaluate GSL incidence in patients with high-risk melanoma treated with cytotoxic T-lymphocyte antigen 4 (CTLA4) or programmed cell death 1 (PD1) blockade adjuvant therapy in two clinical trials: ECOG-ACRIN E1609 and SWOG S1404. Descriptions and GSL severity ratings were recorded.
Methods: Data were collected from ECOG-ACRIN E1609 and SWOG S1404. Descriptive statistics along with GSL severity grades were reported. Additionally, a literature review for such cases was summarized.
Results: A total of 11 GSL cases were reported among 2878 patients treated with either ICI or with High-Dose Interferon Alfa-2b (HDI) in ECOG-ACRIN E1609 and SWOG S1404 trials. Cases were numerically more commonly reported with ipi10, followed by pembrolizumab, ipi3, and HDI, respectively. Most of the cases were grade III. Further, organs involved included lung, mediastinal lymph nodes, skin and subcutaneous tissue, and eye. Furthermore, a summary of 62 reports in the literature was described.
Conclusions: GSLs following anti-CTLA4 and anti-PD1 antibody therapy in patients with melanoma were reported unusually. Reported cases ranged in grade from I to III and appeared manageable. Careful attention to these events and their reporting will be essential to better guide practice and management guidelines.